Alert archive / South Dakota / Tornado Warnings in 2009

Tornado Warning 17, NWS Aberdeen, SD

June 16, 2009Hand County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 16, 2009, 3:38 PM CDT for Hand County, South Dakota. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2009, 3:38 PM CDT (20:38 UTC)
Expired
Jun 16, 2009, 4:30 PM CDT
In force
52 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon

County Hand County, SD

The radar

The Aberdeen radar (KABR), 129 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 3:40 PM CDTHAIL 210 S Vayland, SD
Jun 16, 3:45 PM CDTFUNNEL CLOUD10 S Vayland, SDEYEWITNESS COULD NOT CONFIRM IF FUNNEL REACHED THE GROUND. QUARTER SIZED HAIL COVERED THE GROUND AS WELL.
Jun 16, 3:50 PM CDTHAIL 17 Ne Danforth, SD
Jun 16, 3:55 PM CDTTORNADO12 Ssw Wessington, SDLARGE WEDGE TORNADO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 2:05 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.6 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2009-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2009-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
416 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KABR 162038
TORABR
SDC059-162130-
/O.NEW.KABR.TO.W.0017.090616T2038Z-090616T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
338 PM CDT TUE JUN 16 2009

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN HAND COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 430 PM CDT

* AT 336 PM CDT...DOPPLER RADAR INDICATED A TORNADO. THIS TORNADO WAS
  LOCATED OVER SOUTHEASTERN HAND COUNTY...MOVING SOUTHEAST AT 10 MPH.

* THIS TORNADO WILL BE NEAR...
  RURAL SOUTHEASTERN HAND COUNTY AT 350 PM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAIN MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT TO
SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

&&

LAT...LON 4431 9884 4441 9876 4439 9869 4426 9869
      4425 9871
TIME...MOT...LOC 2038Z 294DEG 11KT 4433 9878

$$
FOWLE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 16, 3:13 PM CDT, 25 minutes earlier.

Area forecast discussion, Jun 16, 3:13 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
313 PM CDT TUE JUN 16 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
BASIC PATTERN FOR THE SHORT TERM PERIOD LOOKS TO REMAIN
UNSETTLED. AN UPPER LEVEL TROUGH CURRENTLY OVER THE NORTHERN
PLAINS WILL GET PUSHED NORTH NORTHEAST TONIGHT BY A RIDGE BUILDING
OVER THE SOUTHERN AND CENTRAL PLAINS. THE RIDGE BUILDS SLIGHTLY ON
WEDNESDAY AND WEDNESDAY NIGHT...THEN A TROUGH TRACKS ACROSS THE
ROCKIES AND OVER THE NORTHERN PLAINS THURSDAY AND THURSDAY NIGHT.
THE DAKOTAS WILL BE UNDER A GOOD AREA THROUGHOUT THE ENTIRE PERIOD
TO SEE A SERIES OF SHORTWAVES TRACK THROUGH...HELPING TO KEEP
UNSETTLED CONDITIONS IN PLACE.

AT THE SURFACE...A WEAK SURFACE TROUGH WHICH HAS CURRENTLY BECOME
THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON WILL SLIDE
EASTWARD THIS EVENING. WITH THE UPPER LOW OVERHEAD...SITUATION HAS
BECOME A PRIME SETUP FOR FUNNEL CLOUD AND WEAK TORNADOES. EXPECT
THIS TO CONTINUE THROUGH THE LATE AFTERNOON AND POSSIBLY INTO THE
EARLY EVENING HOURS BEFORE LOSS OF DAYTIME HEATING ALLOWS THE
STORMS TO BEGIN TO DISSIPATE. THROUGH THE REST OF THE SHORT TERM
PERIOD...A SURFACE TROUGH WILL APPROACH FROM THE WEST LATER
TONIGHT AND THEN WILL GRADUALLY PUSH EAST ACROSS THE PLAINS
THROUGH THURSDAY NIGHT. WITH THE SERIES OF UPPER LEVEL WAVES IN
COMBINATION WITH THE SURFACE BOUNDARY AND THE MODELS INDICATING
WEAK TO MODERATE INSTABILITY...CANNOT PICK OUT A TIME WHEN THERE
WILL NOT BE AT LEAST A SMALL CHANCE OF THUNDERSTORMS.
THEREFORE...HAVE PRETTY MUCH STUCK WITH A SCHC TO CHC POP
THROUGHOUT THE SHORT TERM PERIOD.

H85 TEMPS WILL REMAIN IN THE TEENS TO LOWER 20S...WHICH SHOULD
RELATE TO SURFACE TEMPS NEAR TO SLIGHTLY ABOVE NORMAL.

.LONG TERM...FRIDAY THROUGH TUESDAY
LOOKS AS THOUGH THE GFS AND ECMWF AGREE WELL ENOUGH TO CURTAIL
POPS/WX MENTION BY FRIDAY AFTERNOON...AS THEY BOTH PROG AN AREA OF
LOW PRESSURE TO BE WORKING INTO MN BY FRIDAY AFTERNOON.
SO...CONTINUED THE POPS INTO FRIDAY MORNING...AND THEN TERMINATED
THEM FOR THE AFTERNOON HOURS. FROM FRIDAY AFTERNOON THROUGH
SATURDAY NIGHT...THE FORECASTED HIGH PRESSURE BUILDING ACROSS THE
CWA AT THE SURFACE AND ALOFT STILL APPEARS TO PAN OUT. SO...THE
FORECAST REMAINS A DRY ONE THROUGH THAT TIME. THE NEXT COUPLE OF
WAVES THAT LIFT UP ONTO THE PLAINS STATES OUT OF THE SWRN
CONUS...LOOK TO WORK UP INTO THE DAKOTAS SUNDAY THROUGH MONDAY. AS
SUCH...HAVE POPS/WX MENTION IN FOR DAYS 5 AND 6.

925HPA AND 850HPA THERMAL PROGS CONTINUE TO SUGGEST HIGH
TEMPERATURES IN THE 70S AND 80S SHOULD SUFFICE THROUGHOUT THE
EXTENDED. LATEST LONG RANGE NUMERICAL GUIDANCE ALSO SUPPORTS
TEMPERATURES WITHIN THIS RANGE.

&&

.AVIATION...
KMBG...KABR AND KATY TERMINALS WILL EXPERIENCE INTERMITTENT MVFR
CIGS OVER THE NEXT 24 HOURS...WHILE AN AREA OF LOW PRESSURE SLOWLY
MOVES EAST ALONG THE BORDER OF NORTH AND SOUTH DAKOTA. SCATTERED
TO NUMEROUS SLOW-MOVING SHOWERS AND THUNDERSTORMS WILL DROP HEAVY
RAINS AS THEY DEVELOP AND ROTATE AROUND THIS UPPER LOW THIS
AFTERNOON AND THIS EVENING. EXPECT VISBIES TO BRIEFLY DECREASE
INTO IFR FLT CAT IN THESE HEAVY DOWNPOURS.

AT THE KPIR TERMINAL...GOOD VFR EARLY THIS AFTERNOON WILL
DETERIORATE INTO PERIODS OF MVFR FLT CAT DUE TO CIGS/VISBIES BEING
REDUCED AS SHOWERS AND THUNDERSTORMS MOVING FROM WESTERN SOUTH
DAKOTA INTO CENTRAL SOUTH DAKOTA INCREASE IN AREAL COVERAGE THIS
AFTERNOON AND EVENING.

DURING THE OVERNIGHT AND EARLY WEDNESDAY MORNING HOURS...BKN-OVC
MVFR CIGS ARE EXPECTED TO OVERSPREAD ALL FOUR TERMINALS.
HOWEVER...THESE LOW CLOUDS SHIFT LIFT THROUGH THE COURSE OF THE
DAY ON WEDNESDAY INTO THE VFR FLT CAT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...PARKIN
LONG TERM...DORN
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 16, 4:34 AM CDT, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
434 AM CDT TUE JUN 16 2009

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-170945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
434 AM CDT TUE JUN 16 2009 /334 AM MDT TUE JUN 16 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS
MORNING...WITH THE MAIN THREAT BEING LOCALLY HEAVY RAINFALL.
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATER THIS
AFTERNOON WITH THE MAIN THREAT BEING LARGE HAIL AND LOCALLY HEAVY
RAINFALL. THE BEST LOCATIONS FOR STRONG TO SEVERE THUNDERSTORMS
WILL BE FROM EASTERN HAND COUNTY TO SOUTHERN CLARK AND DEUEL
COUNTY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ACTIVE PATTERN IS EXPECTED THROUGHOUT THE WORK WEEK...WITH
NONE OF THE DAYS IN WHICH THUNDERSTORMS ARE FORECAST APPEARS
PARTICULARLY FAVORABLE FOR A WIDESPREAD SEVERE WEATHER EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED DURING THE LATE AFTERNOON HOURS.

SD

In the hours before

Local storm report, Jun 16, 2:25 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
225 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             6 W BOWDLE              45.45N 99.78W
06/16/2009  E1.00 INCH       WALWORTH           SD   LAW ENFORCEMENT

&&

TMK
Local storm report, Jun 16, 2:28 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
228 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             1 S SENECA              45.05N 99.51W
06/16/2009  E1.75 INCH       FAULK              SD   LAW ENFORCEMENT

&&

TMK
Local storm report, Jun 16, 3:07 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
307 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             12 SW WESSINGTON        44.33N 98.87W
06/16/2009  E0.75 INCH       HAND               SD   LAW ENFORCEMENT

&&

TMK
Local storm report, Jun 16, 3:18 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
318 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             12 SSW WESSINGTON       44.29N 98.79W
06/16/2009  E1.00 INCH       HAND               SD   LAW ENFORCEMENT

&&

TMK
Local storm report, Jun 16, 3:22 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
322 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HEAVY RAIN       STRATFORD               45.32N 98.30W
06/16/2009  E3.50 INCH       BROWN              SD   PUBLIC

            3.5 INCHES OF RAIN SINCE 2 PM. STREET FLOODING IN TOWN.

&&

TMK
Local storm report, Jun 16, 3:32 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
332 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             8 SW WESSINGTON         44.37N 98.81W
06/16/2009  E1.75 INCH       HAND               SD   LAW ENFORCEMENT

&&

TMK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:00 PM CDTFlash Flood WarningABRDewey2 hr
Jun 15, 7:20 PM CDTFlash Flood WarningABRCorson92 min
Jun 15, 7:44 PM CDTSevere Thunderstorm WarningABRDewey61 min
Jun 15, 8:13 PM CDTFlash Flood WarningABRDewey2 hr
Jun 15, 8:29 PM CDTSevere Thunderstorm WarningABRDewey, Stanley, Sully46 min
Jun 15, 8:47 PM CDTSevere Thunderstorm WarningABRDewey13 min
Jun 15, 9:04 PM CDTAreal Flood WarningABRDewey3 hr
Jun 15, 9:17 PM CDTSevere Thunderstorm WarningABRDewey, Hughes, Jones, Stanley, Sully43 min
Jun 15, 9:22 PM CDTSpecial Weather StatementABRDewey38 min
Jun 15, 9:46 PM CDTTornado WarningABRStanley29 min
Jun 15, 10:01 PM CDTSevere Thunderstorm WarningABRStanley44 min
Jun 15, 10:15 PM CDTTornado WarningABRStanley30 min
Jun 15, 10:26 PM CDTTornado WarningABRStanley34 min
Jun 15, 10:46 PM CDTTornado WarningABRStanley29 min
Jun 15, 11:15 PM CDTSpecial Weather StatementABRStanley30 min
Jun 16, 12:58 AM CDTSpecial Weather StatementABRWalworth32 min
Jun 16, 10:43 AM CDTAreal Flood AdvisoryABRBrown, Edmunds3 hr
Jun 16, 1:13 PM CDTAreal Flood AdvisoryABRMarshall3 hr
Jun 16, 1:30 PM CDTSevere Thunderstorm WarningABRCampbell, Corson30 min
Jun 16, 1:32 PM CDTSevere Thunderstorm WarningABRBrown, Spink43 min
Jun 16, 1:39 PM CDTTornado WarningABREdmunds, Faulk, Potter51 min
Jun 16, 1:41 PM CDTTornado WarningABRWalworth49 min
Jun 16, 1:42 PM CDTTornado WarningABRHand48 min
Jun 16, 2:05 PM CDTTornado WarningABRHand40 min
Jun 16, 2:08 PM CDTTornado WarningABRFaulk37 min
Jun 16, 2:17 PM CDTSevere Thunderstorm WarningABRBrown, Spink58 min
Jun 16, 2:20 PM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth40 min
Jun 16, 2:27 PM CDTTornado WarningABRHand63 min
Jun 16, 2:29 PM CDTTornado WarningABRFaulk46 min
Jun 16, 2:40 PM CDTFlash Flood WarningABRBrown, Day, Spink5 hr
Jun 16, 2:58 PM CDTSevere Thunderstorm WarningABRHand, Spink30 min
Jun 16, 3:05 PM CDTTornado WarningABRHand55 min
Jun 16, 3:06 PM CDTTornado WarningABRFaulk19 min
Jun 16, 3:10 PM CDTSevere Thunderstorm WarningABRBrown, Spink44 min
Jun 16, 3:28 PM CDTSevere Thunderstorm WarningABRFaulk, Hand62 min
Jun 16, 3:48 PM CDTTornado WarningABRHand42 min
Jun 16, 3:52 PM CDTFlash Flood WarningABRBrown, Edmunds4 hr
Jun 16, 3:56 PM CDTSevere Thunderstorm WarningABRHand49 min
Jun 16, 4:21 PM CDTTornado WarningABRHand39 min
Jun 16, 5:46 PM CDTSpecial Weather StatementABRGrant29 min

Nearby

Tornado Warnings in South Dakota, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.